PDA

View Full Version : Hoping those familiar with SM meds can provide guidance



GraciesMom
16th August 2011, 05:34 PM
Besides the stress of the major decompression surgery and a period of bad post-pain, Gracie is also on several meds that can impact her digestive system. Her poop is too soft and orangish in color. Should I worry about this later or try to address it now? She is on tramadol, gabapentin, prednisone and has a fentanyl patch. We will be cutting back slowly on dosage of all and will cut out the fentanyl first. She also is still getting small dose of omeprazole which is likely playing some role in the soft poop. Any ideas on firming up the poop? It was doing so good on raw diet till we started her on SM meds.

pkt89
16th August 2011, 05:46 PM
Besides the stress of the major decompression surgery and a period of bad post-pain, Gracie is also on several meds that can impact her digestive system. Her poop is too soft and orangish in color. Should I worry about this later or try to address it now? She is on tramadol, gabapentin, prednisone and has a fentanyl patch. We will be cutting back slowly on dosage of all and will cut out the fentanyl first. She also is still getting small dose of omeprazole which is likely playing some role in the soft poop. Any ideas on firming up the poop? It was doing so good on raw diet till we started her on SM meds.

I don't have much experience because my Bee has just started on omeprazole for 3 weeks and he does not have soft poop. His dosage is 5mg once a day. I feed him sojo food with boiled chicken. Maybe you can add a little bit of cooked brown rice.

Karlin
16th August 2011, 06:11 PM
I really would not worry about stools -- a lot of dogs have soft stools all their lives. I don't really think there is anything to address -- if the meds are causing the change there isn;'t really anything that you can do as she needs those mmedications and may always need them. And honestly, they probably are not the sole issue -- anyone who has ever had surgery, will recall the stress, plus the anaesthesia/morphine etc cause gastric issues for people for days/weeks after. Just give her some time. She will needs months to recover from this surgery -- LIVS says 3-6 months to start to settle after having the mesh surgery. If she has no other issues than soft stools, that wi,ll be a major plus! :) If she is still having problems weeks from now -- and I don't think a softish stool is necessarily a 'problem' -- then maybe talk to your vet at that time.

Some people feel raw diets are not appropriate for ill or immune-compromised dogs and can cause problems so that may be something that needs reconsideration at least medium term as well.

GraciesMom
16th August 2011, 06:56 PM
Hate to think of another food transition as she did so poorly on anything but raw diet. And took so long to find that. Never found a kibble or processed food that worked for her. We may try some cooked lamb and rice if we do anything.... As not sure of anything else she can eat. I did note that two of her meds can elevate liver enzymes so that can be at work here. She does go off omeprazole today and we start winding down prednisone tomorrow over several days. The latter can impact liver enzymes.

I think the color is more troubling that it being a bit too soft.... But hopefully that will stabilize.

Margaret C
16th August 2011, 07:12 PM
Always difficult to know from a distance but I don't think I would worry about colour or consistency too much at this stage, as long as the motion is not actually liquid.

It is going to take a while for everything to settle down, changes in faeces are not unusual when routines are interrupted.

I'm sending you both the very best vibes possible :hug:

Erin2854
16th August 2011, 07:25 PM
How about giving her some canned pumpkin and perhaps adding a digestive supplement to her diet? I have really been liking "OptaGest" by In Clover

Sydneys Mom
16th August 2011, 07:44 PM
I wouldn't worry too much about the stools at this point. Are you giving Gracie a lot of softer foods? Sydney ALWAYS has soft/mushy stools. Part of that is from his meds and the other part is since his teeth are bad, I don't give him a lot of hard foods to chew. He gets soft treats, his dinner is a small amount of kibble with soft/wet food to soften it. Also, when his body is fighting an infection and trying to heal, I notice his stool is more orange. As long as it is not diahrrea, I wouldn't stress about it.

GraciesMom
17th August 2011, 12:24 AM
She is getting her same raw dog food medallions that she got before surgery....and her poop was so firm then that constipation was more likely. But the meds once she got her MRI is what seemed to change it. We have not made any changes but is not diarrhea and only once a day so will let her system settle down from all the trauma. She does get some probiotics but not having any impact if we use them or not. So this just needs time I think.

Reptigirl
17th August 2011, 12:56 AM
Hum... I use gabapentin & omeprazole here without any noticeable side effects. :confused: Maybe try and get some probiotics going for her. Plain yogurt with every meal will work. Could just be the balance in her tummy is off from all the stress & medications. If she is sensitive to yogurt you can get powdered probiotics to sprinkle over her food.